Post by teacher dealing with oxycontin on Feb 3, 2016 18:44:46 GMT -6
As a teacher, I work in a rural setting......north of Baton Rouge. We have a real problem with prescription drugs among our highschoolers. Oxycontin came up in a discussion with my class. What are the signs and symptoms of oxycontin use and the health consequences. I want to share with my class.
Post by Dr. Mathews on Feb 15, 2016 15:20:42 GMT -6
Oxycodone/Oxycontin is a prescription opioid commonly prescribed to relieve pain. Opioids are substances that act on opioid receptors and has a depressing effect on the body. Desired effects: •Perceptions of less physical pain. •Feelings of joy and happiness referred to as euphoria. •Release of muscular tension. •Mental calm or relaxation.
Unwanted signs and symptoms: •Slowed or difficult breathing. •Constipation. •Nausea and vomiting. •Confusion. •Alternating periods of sleep and consciousness.
Potential Signs of Overdose •Constricted "pin point" pupils, non-reactive to light. •Periods of extreme sedation; difficult to wake. •Lack of responsiveness (even to painful stimuli). •Cyanotic, or bluish appearance to lips, fingernails. •Respiratory arrest, which could possibly lead to death
Effects of abuse include: tolerance (body requires larger doses to experience same high), physiological dependence (body does not function properly without drug) and, ultimately, addiction (person continues to use a substance that they know is having an unwanted influence in their life).
When someone develops physiologic dependence he/she will experience withdrawal symptoms when that person does not have the drug in his/her system. Withdrawal symptoms include: •Increased pain sensitivity. •Restlessness and agitation. •Inability to sleep. •Gastrointestinal problems including appetite changes, diarrhea, nausea and vomiting. •Excessive sweating. •Feeling cold and shivering.
Also of note, oxycodone acts on the same receptors as heroin, and it is stated that,"those addicted to prescription opiates like oxycodone are 40 times more likely to develop a heroin abuse problem"
I hope this is helpful. Sorry for the delay in response, and thank you for your post! Dr. Mathews